MAUDE Adverse Event Report: Terumo BCT Spectra Optia; SPECTRA OPTIA IDL SET

Terumo BCT Spectra Optia; SPECTRA OPTIA IDL SET
Catalog Number 4103101
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Signals in the rdf and images confirmed the presence of clumping and suggest a possible obstruction in the inlet line led to the alarms generated and subsequent fluid flow paths blocked.It is possible that blockage of these fluid flow paths led to less fluid entering the reservoir than expected which led to the observed alarms.No alarm for air in the return line was observed in this procedure.Review of the rdf confirmed the repeated occurrence of the ¿inlet pressure sensor malfunctioned¿ alarm followed by the ¿low-level reservoir sensor did not detect fluid¿ after 177 minutes into the procedure.If the inlet line or inlet line trap develops an obstruction or partial occlusion from a skin plug or clot, this can cause the malfunction of the inlet pressure sensor and explain the occurrence of these alarms.In addition, a development of a clot in this location may cause the inlet line to stop drawing entirely, or to draw less fluid into the system because it is blocking the fluid pathway causing fluid balance alarms, as was evidenced in this run.This was further confirmed by signals from the reservoir showing that less fluid was entering the reservoir than expected.It is suspected that clumps/clots from the patient¿s access site were likely pulled into the inlet line causing the events experienced during this procedure.It is very important to ensure the extracorporeal circuit is well anti-coagulated for each run to minimize the chance for platelet clumping to occur and allow for proper separation.Review of the aim images confirmed the presence of clumping in the connector during the run.In general, the likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.If a clump is observed or suspected in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.In this procedure, the inlet:ac ratio remained at 12 for its entirety.For some patients depending on blood physiology and/or counts, it may be beneficial to consider starting procedures at a lower inlet:ac ratio and adjusting as the procedure progresses as appropriate.It is possible that decreasing the inlet:ac ratio in this procedure to address clumping could have prevented the occurrence of the observed alarms.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
Customer reported that during a car-t apheresis procedure on an optia device, air bubbles were detected in the chamber and the procedure stopped.The device provided a run ending alarm.The customer declined to provide patient information.Per customer "patient did not have any complication due to the procedure /event " the collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
Customer reported that during a car-t apheresis procedure on an optia device, air bubbles were detected in the chamber and the procedure stopped.The device provided a run ending alarm.The customer declined to provide patient information. patient¿s gender and weight were obtained from the run data file (rdf).Per customer "patient did not have any complication due to the procedure /event " the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in g.1, g.3, h.6 and h.11.Investigation: a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event. signals in the rdf and images confirmed the presence of clumping and suggest a possible obstruction in the inlet line led to the alarms generated and subsequent fluid flow paths blocked.It is possible that blockage of these fluid flow paths led to less fluid entering the reservoir than expected which led to the observed alarms.No alarm for air in the return line was observed in this procedure.Review of the rdf confirmed the repeated occurrence of the ¿inlet pressure sensor malfunctioned¿ alarm followed by the ¿low-level reservoir sensor did not detect fluid¿ after 177 minutes into the procedure.If the inlet line or inlet line trap develops an obstruction or partial occlusion from a skin plug or clot, this can cause the malfunction of the inlet pressure sensor and explain the occurrence of these alarms.In addition, a development of a clot in this location may cause the inlet line to stop drawing entirely, or to draw less fluid into the system because it is blocking the fluid pathway causing fluid balance alarms, as was evidenced in this run.This was further confirmed by signals from the reservoir showing that less fluid was entering the reservoir than expected.It is suspected that clumps/clots from the patient¿s access site were likely pulled into the inlet line causing the events experienced during this procedure.It is very important to ensure the extracorporeal circuit is well anti-coagulated for each run to minimize the chance for platelet clumping to occur and allow for proper separation.Review of the aim images confirmed the presence of clumping in the connector during the run.In general, the likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.If a clump is observed or suspected in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.In this procedure, the inlet:ac ratio remained at 12 for its entirety.For some patients depending on blood physiology and/or counts, it may be beneficial to consider starting procedures at a lower inlet:ac ratio and adjusting as the procedure progresses as appropriate.It is possible that decreasing the inlet:ac ratio in this procedure to address clumping could have prevented the occurrence of the observed alarms.The customer submitted three photographs in lieu of the disposable set to aid investigation.One photo shows the optia device screen showing an inlet pressure sensor malfunctioned, 2508 during a cmnc procedure.One photo shows the cassette loaded on the cassette plate with blood throughout.Air is observed in the inlet line, inlet filter trap, return pressure sensor, reservoir, inlet line from cassette, rbc line from centrifuge, the recirc lines, and the return line from the cassette.Clumping/clotting is noted in the inlet pressure sensor, inlet filter trap, inlet pump header tubing, and bag lines.The blood in the reservoir is noted to be very diluted.The last photo shows a close up of the inlet pressure sensor and filter trap and confirms the presence of clumping in inlet pressure sensor and filter trap, with air bubbles filling the filter trap, and clumping in the return line.Air is also noted in inlet and return lines at the cassette ports.Root cause: a root cause assessment was performed for this complaint.Signals in the dlog and images confirmed the presence of clumping and suggest a possible obstruction in the inlet line led to the alarms generated and subsequent fluid flow paths blocked.It is possible that blockage of these fluid flow paths led to less fluid entering the reservoir than expected which led to the observed alarms.No alarm for air in the return line was observed in this procedure.  review of the dlog confirmed the repeated occurrence of the ¿inlet pressure sensor malfunctioned¿ alarm followed by the ¿low-level reservoir sensor did not detect fluid¿ after 177 minutes into the procedure.If the inlet line or inlet line trap develops an obstruction or partial occlusion from a skin plug or clot, this can cause the malfunction of the inlet pressure sensor and explain the occurrence of these alarms.In addition, a development of a clot in this location may cause the inlet line to stop drawing entirely, or to draw less fluid into the system because it is blocking the fluid pathway causing fluid balance alarms, as was evidenced in this run.  this was further confirmed by signals from the reservoir showing that less fluid was entering the reservoir than expected.It is suspected that clumps/clots from the patient¿s access site were likely pulled into the inlet line causing the events experienced during this procedure.  it is very important to ensure the extracorporeal circuit is well anti-coagulated for each run to minimize the chance for platelet clumping to occur and allow for proper separation.Review of the aim images confirmed the presence of clumping in the connector during the run.In general, the likelihood for platelet clumping to occur during a run is difficult to predict since it is not dependent on a specific platelet count and varies by patient.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.If a clump is observed or suspected in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8.In this procedure, the inlet:ac ratio remained at 12 for its entirety.For some patients depending on blood physiology and/or counts, it may be beneficial to consider starting procedures at a lower inlet:ac ratio and adjusting as the procedure progresses as appropriate.It is possible that decreasing the inlet:ac ratio in this procedure to address clumping could have prevented the occurrence of the observed alarms.

Brand Name
Spectra Optia
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
Terumo BCT
lakewood CO 80215
Manufacturer (Section G)
Terumo BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
kristi edgington
10810 w. collins ave
lakewood, CO 80215
MDR Report Key25069945
Report Number1722028-2026-00056
Device Sequence Number21505067
Product Code LKN
UDI-Device Identifier05020583103108
UDI-Public05020583103108
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4103101
Device Lot Number2506096141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2026
Supplement Date Received by Manufacturer05/05/2026
08/21/2026
Initial Report FDA Received Date05/04/2026
Supplement Report FDA Received Date05/26/2026
08/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/09/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight125 LB